Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 9, 2009, 4:11 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2009, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 9, 2009, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:50 PM EDT | FLASH FLOOD | Port Allegany, PA | WATER ACROSS ROADS IN PORT ALLEGHENY...ALSO ELDRED BOROUGH. |
| Aug 9, 4:55 PM EDT | FLASH FLOOD | 4 E Bradford, PA | FOSTER BROOK CREEK OVERFLOWING AND COVERING DERRICK ROAD. ROAD CLOSED. |
| Aug 9, 5:00 PM EDT | FLASH FLOOD | 3 E Port Allegany, PA | NUMEROUS ROADS CLOSED DUE TO FLASH FLOODING AROUND PORT ALLEGHENY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 092011
FFWCTP
PAC083-105-092315-
/O.NEW.KCTP.FF.W.0025.090809T2011Z-090809T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT SUN AUG 9 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MCKEAN COUNTY...
POTTER COUNTY...
* UNTIL 715 PM EDT...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER EASTERN MCKEAN AND POTTER
COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRADFORD.
VERY HEAVY RAIN HAS FALLEN THIS AFTERNOON OVER EASTERN MCKEAN AND
WESTERN POTTER COUNTY. REPORTS OF PONDING OF WATER ON ROADWAYS HAVE
BEEN RECEIVED. USE CAUTION IF YOU ARE NEAR THE SOUTH BRANCH OF
HAMILTON RUN IN MCKEAN COUNTY AND FISHING CREEK AND ALLEGHENY
PROTAGE CREEK IN WESTERN POTTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4200 7804 4181 7777 4148 7768 4148 7804
4200 7874
$$
FORECASTER: TYBURSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:06 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 9, 4:06 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 406 PM EDT SUN AUG 9 2009 .SYNOPSIS... SUMMERY CONDITIONS WILL PREVAIL TONIGHT AND MONDAY WITH SOME OF THE HOTTEST WEATHER OF THE YEAR. A COLD FRONT WILL CROSS THE AREA ON TUESDAY...FOLLOWED BY A RETURN TO MORE SEASONABLE CONDITIONS FOR MID TO LATE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... WARM FRONT IS LARGELY MIXING OUT OVER THE CENTRAL MOUNTAINS BUT STILL PRESENT AS PER SATELLITE IMAGERY. TAIL END OF INTENSE CONVECTION WORKING THROUGH THE FINGERLAKES RIGHT NOW WITH THE MOST IMPRESSIVE BOW ECHO IVE EVER SEEN ON RADAR DROPPING INTO MCKEAN AND POTTER COUNTIES AT PRESENT WITH 50-64 KNOTS OR >64 KNOTS INDICATED BASE VELOCITY FROM BUFFALOS 88D. THE LINE IS INTERSECTING THE OLD WARM FRONTAL ZONE...AND A HIGH WIND/TORNADO THREAT WILL CONTINUE THIS AFTERNOON AS THE LINE OF CONVECTION DROPS INTO MY NORTH CENTRAL AND NORTHEAST COUNTIES. LITTLE CHANGE TO GOING FORECAST FOR TONIGHT...AS SEVERE THREAT AND ADVANCING WARM FRONT WERE WELL COVERED. WILL KEEP POPS HIGHEST NORTH AND EAST WITH VERY LOW POPS TO THE SOUTHWEST...ALTHOUGH THE CAP MAY BE BROKEN BY ELEVATED HEAT SOURCE. MINS WILL BE QUITE MILD OVERNIGHT...A BALMY AND BREEZY SUMMER NIGHT IN STORE. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... STILL A RISK OF STRONG TO SEVERE STORMS ON MONDAY...AS FRONT REMAINS TO THE NORTH...AND VERY UNSTABLE AIR REMAINS IN PLACE. HOWEVER...THINK THERE WILL BE LESS ACTIVITY...AS STRONG CAP WILL BE IN PLACE. BEEN A COOL SUMMER...BORDERLINE FOR HEAT ADVISORY...BUT IT LOOKS LIKE THERE WILL BE SEVERAL HOURS OF HEAT ADVISORY NUMBERS IN THE AFTERNOON ACROSS THE LOWER AND MID SUSQUEHANNA VLY. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... WHILE PART OF THE TIME MAY BE DRY...AN UPPER LEVEL LOW WILL BRING A RISK OF SHOWERS AND STORMS TO A LEAST TO THE SOUTHERN PART THE STATE LATER IN THE WEEK. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... WARM FRONT PUSHING THRU UNV RIGHT NOW AS THE WINDS HAVE STARTED TO GUST FROM THE WEST. KAOO AND KJST LOOK TO BE OUT OF THE WOODS FOR THE EVENING AS FAR AS TSRA GO...AS THEY SHOULD BE IN THE WARM SECTOR AND WELL-CAPPED. THE HAZE WILL HANG AROUND ALL NIGHT AT MOST SPOTS...THOUGH. KMDT MAY ALSO NOT HAVE A SH/TSRA AS THE FRONT IS OVER THEM AS WELL-AND MOVING NE. BUT KBFD IS ABOUT TO GET HIT AND KIPT COULD ALSO BE IN THE SIGHTS OF THE CONVECTION DROPPING RAPIDLY INTO NRN PA...BUT NOT DEFINATELY. THAT CONVECTION IS SVR WITH GUSTS ALREADY MAKING SOME DAMAGE IN WRN NY. EXPECT THESE TSRA TO CONTINUE ON A PATH RIGHT ALONG THE WARM FRONT AS THE FRONT LIFTS NE...SO IPT MAY ALSO STAY DRY...BUT IT WILL BE VERY CLOSE. HELICITY VERY HIGH IN THAT LOCAL AREA WITH E WINDS AT KIPT AND SRLY WINDS AT KSEG. THEREFORE A THREAT FOR TORS MAY ALSO EXISTS IN NCENT/NERN PA. THESE STORMS SHOULD QUIET DOWN THROUGH THE EVENING...BUT MORE MAY SLIDE IN FROM THE WEST INTO KBFD AFT 03Z. HOWEVER...THE REST OF THE TERMINALS SHOULD REMAIN DRY...BUT FOGGY. EXPECT VISBYS OF 2-3SM AT MOST SITES ALL NIGHT...AND THE WETTER SPOTS COULD GET TO LIFR. MONDAY LOOKS LIKE MORE OF THE AREA WILL BE CAPPED AND HAZY...MUCH LIKE TODAY...BUT FOR MORE OF THE AREA. UNTIL... MORE CONVECTION SHOULD FIRE OVER THE NRN TIER FOR THE LATE MORNING AND AFTN. HOWEVER...THIS IS TOO FAR OUT TO PINPOINT WITH TAFS. OUTLOOK... TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA. WED...VFR. THU...MVFR WITH SCT SHRA/TSRA MOVING IN FROM THE SOUTH. FRI... && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 7 PM EDT MONDAY FOR PAZ036-046- 049>053-056>059-063>066. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...MARTIN LONG TERM...MARTIN AVIATION...DANGELO
Hazardous weather outlook, Aug 9, 12:07 PM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1207 PM EDT SUN AUG 9 2009 PAZ004>006-010-011-037-101615- WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- 1207 PM EDT SUN AUG 9 2009 ...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SLOW MOVING WARM FRONT LIFTING THROUGH THE AREA WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN AND LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PAZ012-017>019-027-028-041-042-045-046-049>053-056>059-063>066- 101615- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN- JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1207 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY WARM AND HUMID AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>026-033>036-101615- CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN- 1207 PM EDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN A WARM AND HUMID AIRMASS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TYBURSKI
In the hours before
Special weather statement, Aug 9, 12:15 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT SUN AUG 9 2009
PAZ053-058-091715-
COLUMBIA PA-SCHUYLKILL PA-
1215 PM EDT SUN AUG 9 2009
...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND SOUTHEASTERN
COLUMBIA COUNTIES...
AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...
MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW PHILADELPHIA AROUND 1220 PM...MIDDLEPORT
AROUND 1225 PM...NEW RINGGOLD AROUND 1230 PM AND SNYDERS AROUND 1240
PM.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 110 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.
LAT...LON 4072 7579 4064 7599 4058 7602 4058 7607
4057 7608 4052 7624 4069 7647 4100 7623
4095 7620 4091 7603 4092 7601 4089 7597
4083 7591 4075 7577
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 9, 2:36 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT SUN AUG 9 2009 PAZ006-011-012-091900- CAMERON PA-NORTHERN CLINTON PA-POTTER PA- 236 PM EDT SUN AUG 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON... NORTHWESTERN CLINTON AND SOUTHERN POTTER COUNTIES... AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHEAST OF ST. MARYS...MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR WHARTON AROUND 245 PM...KETTLE CREEK STATE PARK AROUND 255 PM AND CROSS FORK AROUND 300 PM. THIS WILL IMPACT STATE ROAD 120. LAT...LON 4134 7770 4135 7815 4161 7838 4161 7764 EXPERIMENTAL FORECASTER: TYBURSKI
Local storm report, Aug 9, 3:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG GENESEE 41.98N 77.90W
08/09/2009 POTTER PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN GENESEE
0245 PM TSTM WND DMG RUSSELL 41.92N 79.14W
08/09/2009 WARREN PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN AND AROUND RUSSELL
0300 PM TSTM WND DMG WESTFIELD 41.92N 77.54W
08/09/2009 TIOGA PA TRAINED SPOTTER
LARGE TREES AND WIRES DOWN AROUND WESTFIELD AND OSCEOLA
0300 PM TSTM WND DMG KNOXVILLE 41.96N 77.44W
08/09/2009 TIOGA PA TRAINED SPOTTER
WIDESPREAD LARGE TREES DOWN. POWERLINES DOWN.
0320 PM TSTM WND DMG BRADFORD 41.96N 78.64W
08/09/2009 MCKEAN PA EMERGENCY MNGR
WIDESPREAD TREES AND POWERLINES DOWN COUNTYWIDE.
&&
ARTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:15 PM EDT | Special Weather Statement | CTP | Schuylkill | 60 min |
| Aug 9, 2:20 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter, Tioga | 70 min |
| Aug 9, 2:26 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 79 min |
| Aug 9, 2:36 PM EDT | Special Weather Statement | CTP | Cameron | 24 min |
| Aug 9, 3:01 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 59 min |
| Aug 9, 3:09 PM EDT | Heat Advisory | CTP | Adams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 9 more | 28 hr |
| Aug 9, 3:28 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, Elk, McKean, Potter | 62 min |
| Aug 9, 3:47 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Columbia, Lycoming, Montour, Northumberland and 4 more | 43 min |
| Aug 9, 4:05 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Potter, Sullivan, Tioga | 3 hr |
| Aug 9, 4:10 PM EDT | Tornado Warning | CTP | Elk | 50 min |
| Aug 9, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Dauphin, Juniata, Lebanon, Montour, Northumberland and 4 more | 65 min |
| Aug 9, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 64 min |
| Aug 9, 4:56 PM EDT | Tornado Warning | CTP | Clearfield, Elk | 34 min |
| Aug 9, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry, York | 49 min |
| Aug 9, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 56 min |
| Aug 9, 5:28 PM EDT | Tornado Warning | CTP | Clearfield | 32 min |
| Aug 9, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 32 min |
| Aug 9, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 46 min |
| Aug 9, 6:06 PM EDT | Areal Flood Advisory | CTP | Clearfield | 114 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.